Posts Tagged ‘NEJM’

Twenty-Seven Overnight Shifts: Lessons Learned from Indian Health Service Providers

Posted by • August 2nd, 2016

The morning after I arrived in New Mexico was beautiful and warm, a pleasant change from the Northeast winter. I was entering my second year of emergency ultrasound fellowship and about to teach a point-of-care ultrasound course to health care providers working for the Indian Health Service (IHS). On that first day, as my colleagues and… Read More…

Initiation Strategies for Renal-Replacement Therapy

Posted by • July 14th, 2016

Renal-replacement therapy is the cornerstone of the management of severe acute kidney injury. Gaudry et al. compared a strategy of early initiation of renal-replacement therapy with a strategy of delayed initiation in patients in the intensive care unit who had acute kidney injury of Kidney Disease: Improving Global Outcomes (KDIGO) classification stage 3. This multicenter randomized… Read More…

A Man in an Unresponsive State

Posted by • July 14th, 2016

Clinical care for patients with acute liver failure should focus on preventing and treating associated complications, identifying the cause so that targeted therapy (if available) can be initiated, and determining the patient’s transplant eligibility. A 32-year-old man was admitted to this hospital after being found in an unresponsive state in his jail cell. He had jaundice and… Read More…

Olanzapine for the Prevention of Chemotherapy-Induced Nausea and Vomiting

Posted by • July 13th, 2016

Patients are fearful of nausea and vomiting during the course of cancer treatment, as it is an expected side effect of chemotherapy. Senior oncology physicians describe the early days of cancer treatment when large bowls lined the ward, positioned close to each patient. In the present age, we are still concerned about chemotherapy-induced nausea and… Read More…

A Bruising Loss

Posted by • July 7th, 2016

Whereas inherited clotting-factor deficiencies are typically clinically evident from birth, the sudden appearance of a bleeding diathesis in a previously healthy adult is suggestive of an acquired factor inhibitor. Although inhibitors to most of the major clotting factors have been described, factor VIII inhibitors are the most common; however, factor VIII inhibitors are still rare,… Read More…

Polycystic Ovary Syndrome

Posted by • July 7th, 2016

The polycystic ovary syndrome is a disorder characterized by hyperandrogenism, ovulatory dysfunction, and polycystic ovaries. The polycystic ovary syndrome increases the risk of infertility, endometrial cancer, abnormal glucose metabolism, and dyslipidemia. Strategies such as lifestyle modification, hair removal, and combined oral contraceptive therapy and other pharmacotherapies are reviewed. A new Clinical Practice summarizes. Figure 1. Basic Pathophysiology of Hyperandrogenemia… Read More…

Initiation Strategies for Renal-Replacement Therapy in the Intensive Care Unit

Posted by • July 6th, 2016

Ms. G is a 42-year-old woman admitted to your ICU with septic shock in the setting of a urinary tract infection.  She was started on a norepinephrine infusion in the emergency room. Her labs reveal a creatinine of 3.0 mg/dL, increased from a prior baseline of 0.6 mg/dL; pH is 7.3 and potassium is 4.9… Read More…

Axial Spondyloarthritis

Posted by • July 1st, 2016

The classic clinical description of ankylosing spondylitis was made in the late 1800s and was refined by the addition of radiographic descriptions during the 1930s. Pathological investigation revealed the importance of enthesitis (inflammation at sites of ligamentous attachment to bone) and synovitis. The identification in 1973 of a very strong association with human leukocyte antigen… Read More…

A Man with Cloudy Vision

Posted by • July 1st, 2016

Syphilis can cause uveitis and retinitis. The uveitis can be anterior, posterior, or both (panuveitis) and can occur with or without a hypopyon (usually without). A 50-year-old man with psoriatic arthritis and HIV infection presented with cloudy vision, decreased hearing, and gait instability. Two months earlier, the patient had begun taking antiretroviral medications. A diagnostic test result was… Read More…

Extending Aromatase-Inhibitor Treatment in Breast Cancer

Posted by • June 29th, 2016

I am approaching the end of my general surgery residency and trying to decide on a sub-specialty going forward.  Over the past 2 years I have found myself drawn to the field of breast surgery, in large part due to the large breadth of research being done in the field.  Research in breast cancer has… Read More…